Too Much Cough Medicine A surgical intensive nursing unit patient who was transferred from a medical floor caught the attention of one of our rounding pharmacists. The pharmacist reviewed the patient's medication administration record on rounds and discovered that he had been on Tessalon (benzonatate) 100 mg every 8 hours for more than a month. This oral substance is a peripherally acting antitussive that reduces the cough reflex by anesthetizing the stretch receptors in the respiratory passages, lungs, and pleura.
The pharmacist questioned the need for the patient to have this drug after this length of time. The physician agreed and stopped the medication. Tessalon can suppress the gag reflex, an action that usually is not desired in a unit patient at risk for aspiration due to immobility and being in a supine position.
Lovenox with Coumadin
A rounding pharmacist noted that a patient who had been on Lovenox (enoxaparin) for 4 weeks had an international normalized ratio (INR) of only 1.3 to 1.4, despite also receiving a second anticoagulant, Coumadin (warfarin sodium). The Coumadin was being administered via a feeding tube, along with continuous feeding, as well as doses of psyllium and protein powder. The protein is able to bind to the Coumadin, and the psyllium can adsorb to the Coumadin. Virtually the majority of each Coumadin dose was being inactivated by these mechanisms.
The pharmacist suggested separating the administration times of these agents. Within 4 days, the patient had 2 consecutive INR readings >2, and the Lovenox could then be stopped.
One of our rounding pharmacists noted a patient admitted with suspected organophosphate toxicity. The patient had been on intravenous 2-PAM (2- pyridine aldoxime methiodide; also called Protopam, or pralidoxime) for 24 hours. Protopam is a cholesterase reactivator that is capable of acting as an antagonist to certain anticholinesterases. The patient, however, remained sedated on Diprivan (propofol), a drug used for the induction of anesthesia or for sedation only. The combination regimen made it difficult to make a proper neurologic assessment of the patient.
On rounds, the pharmacist suggested weaning the patient from the sedative. This change was made, and the patient was found to be neurologically intact enough to warrant extubation. The tube was removed, and the 2-PAM was stopped. Twenty-four hours later, the patient was discharged from the unit.
Pharmacy Times has introduced this new feature that highlights hospital pharmacists' error-averting actions. We encourage readers to submit their own "catches" for this column to: firstname.lastname@example.org.